Alert archive / Utah / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2004, 1:15 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2004, 1:15 PM MDT (19:15 UTC)
- Expired
- Jul 26, 2004, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 185 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2767 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 261914 FFWGJT UTC037-262215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 115 PM MDT MON JUL 26 2004 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SAN JUAN COUNTY IN SOUTHEAST UTAH. * UNTIL 415 PM MDT. * AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL IN THE NEEDLES PORTION OF CANYONLANDS NATIONAL PARK. DOPPLER RADAR ESTIMATED BETWEEN ONE AND TWO INCHES HAD FALLEN ACROSS THE AREA. THE HEAVIEST RAINS WERE IN THE SALT CREEK BASIN SOUTH OF THE NEEDLES VISITOR CENTER. * SLOW MOVING TO NEARLY STATIONARY THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. LAT...LON 3786 10984 3793 10963 3812 10972 3804 10998 $$ BA/PF
2 follow-up statements
000 WGUS75 KGJT 262054 FFSGJT UTC037-262215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 249 PM MDT MON JUL 26 2004 ...FLASH FLOOD WARNING CONTINUES FOR SAN JUAN COUNTY UTAH UNTIL 415 PM MDT... AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT BETWEEN ONE TO TWO INCHES OF RAIN HAS FALLEN SINCE 100 PM IN PORTIONS OF NORTH CENTRAL SAN JUAN COUNTY. THE HEAVIEST RAIN WAS LOCATED NEAR THE ABAJO MOUNTAINS...GENERALLY BETWEEN MONTICELLO AND THE SALT CREEK DRAINAGE SOUTH OF THE NEEDLES VISITORS CENTER. ALTHOUGH THIS RAIN HAS FALLEN IN GENERALLY UNINHABITED AREAS...CAMPERS, BIKERS, AND RECREATIONISTS IN THIS AREA SHOULD USE EXTREME CAUTION AND BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS... OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. LAT...LON 3759 10991 3775 10942 3814 10939 3796 11007 $$ BA
000 WGUS75 KGJT 262209 FFSGJT UTC037-262220- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 408 PM MDT MON JUL 26 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SAN JUAN COUNTY UTAH HAS BEEN ALLOWED TO EXPIRE... HEAVY RAIN AND EXCESS RUNOFF HAS ENDED OVER THE ABAJO MOUNTAINS... BETWEEN MONTICELLO AND THE SALT CREEK DRAINAGE SOUTH OF THE NEEDLES VISITORS CENTER. STREAMS AND CREEKS IN THE WARNED AREA WILL CONTINUE TO RECEDE... ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3759 10991 3775 10942 3814 10939 3796 11007 $$ DJN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:41 AM MDT, 10 hours 34 minutes earlier.
Area forecast discussion, Jul 26, 2:41 AM MDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 241 AM MDT MON JUL 26 2004 .SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...THE UPPER HIGH HAS BEEN SUPPRESSED TO SOUTHERN CALIFORNIA AS WEAK BUT SIGNIFICANT DISTURBANCES PROGRESS THROUGH THE NORTHERN GREAT BASIN. 00Z RAOBS AND 08Z SOUNDER DATA ACROSS THE GREAT BASIN SHOW PRECIP WATER BETWEEN 0.6-07 INCH WITH NO DEEP MOISTURE ADVECTION EXPECTED. ALSO SFC DEWPOINTS THIS EARLY MORNING ARE NOT QUITE AS DEEP AS PROGGED. THEREFORE BELIEVE THE POPS AND AMOUNT OF COOLING ARE PROBABLY OVERDONE ESPECIALLY IN THE GFS WITH ITS USUAL CONVECTIVE ISSUES. HIGH-BASED AFTERNOON AND OVERNIGHT THUNDERSTORM COVERAGE WILL INCREASE THROUGH THIS PERIOD WITH LOCAL HEAVY RAINS POSSIBLE NEAR THE 4-CORNERS. TODAY: THE DEEPEST MOISTURE IS PULLED INTO SE UTAH THIS AFTERNOON THOUGH THE PROGGED VALUES NEAR 1.0 INCH LOOK OVERDONE. IN ADDITION... A 700MB THETA-E RIDGE IS ORIENTED ALONG THE CONTINENTAL DIVIDE WHILE 300MB DIFLUENCE IS PROGGED ACROSS THE SOUTH AND ALL OF EASTERN UTAH. SO ALL OF THIS BEST ALIGNS FOR AN AREA FROM THE ABAJOS TO THE SAN JUAN MTNS AND THE SOUTHERN VALLEYS. SLOW STORM MOTION WEST 5-10 MPH FOR LOCAL HEAVY RAINFALL. WBZ ABOUT 13KFT FOR SMALL HAIL PRODUCTION. LOCAL STORM GUSTS TO 50 MPH. FOR THE NORTHERN 2/3 OF THE CWA... SCATTERED MTN AND ISOLATED VALLEY STORMS WILL PRODUCE GUSTY WINDS WITH WETTING SHOWERS USUALLY RESTRICTED TO 7KFT AND HIGHER. WILL GO JUST ABOVE GUIDANCE TEMPS ESPECIALLY CENTRAL AND NORTH. TONIGHT: WITH SOME UPPER DIFLUENCE PROGGED OVER SE UTAH BELIEVE ISOLATED STORMS WILL CONTINUE THROUGH THE NIGHT. INCREASED CLOUD COVER AND CONVECTIVE MIXING WILL LEAD TO A WARM NIGHT. TUESDAY-TUESDAY NIGHT: MORE ORGANIZED TROUGH WORKS THROUGH THE NORTHERN CWA THOUGH DIVERGENCE/VORT/OMEGA FIELDS ARE NOT INDICATING STRONG LIFT. NO FAVORED AREAS STAND OUT IN THIS MODEL RUN SO WILL BROAD-BRUSH WITH SCATTERED MTN AND ISOLATED VALLEY POPS. TEMPS DOWN ANOTHER FEW DEGREES WITH INCREASED CLOUD COVER. RAMEY .LONG TERM (WEDNESDAY THROUGH SUNDAY)...NORTHWEST FLOW ON WEDNESDAY WILL SLOWLY SHIFT TO A MORE ZONAL PATTERN BY LATE IN THE WEEK. WEAK WAVES AND ADEQUATE MOISTURE WILL ALLOW AFTERNOON AND EVENING THUNDERSTORMS TO DEVELOP EACH DAY WITH THE BEST CHANCE OVER HIGHER TERRAIN. MODELS HINTING AT SOME DRYING BY SATURDAY...BUT STILL EXPECT A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS FOR THE WEEKEND. EXPECT BELOW NORMAL TEMPERATURES ON WEDNESDAY TO MODERATE SLOWLY THROUGH THE EXTENDED PERIOD...WITH NORMAL TEMPERATURES EXPECTED BY THE WEEKEND. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JOE/MPM
Hazardous weather outlook, Jul 26, 1:03 PM MDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 103 PM MDT MON JUL 26 2004 COZ001>014-017>023-UTZ023>025-027-271100- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 103 PM MDT MON JUL 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND NORTHEAST UTAH. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON THROUGH THIS EVENING. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS. ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. UTZ022-028-029-271100- CANYONLANDS/NATURAL BRIDGES-LA SAL AND ABAJO MOUNTAINS- SOUTHEAST UTAH- 103 PM MDT MON JUL 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1000 PM MDT...MEANING THAT THERE IS THE POTENTIAL FOR FLASH FLOODING WITHIN CANYONS...NEAR CREEKS AND SMALL STREAMS...AS WELL IN DRY WASHES AND RAVINES DUE TO VERY HEAVY RAIN. REFER TO THE DENFFAGJT FOR MORE DETAILS. SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR THROUGH THIS EVENING. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING MAINLY IN THE MOUNTAINS. ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. DJN/RAMEY
Nearby
Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.